Wilbur John Coleman

Wilbur John Coleman

Professor in the Department of Economics

External Address: 
A416 Fuqua Sch of Bus, Durham, NC 27708
Internal Office Address: 
Box 90120, Durham, NC 27708-0120
Phone: 
(919) 660-7962

Professor Coleman graduated from the University of Chicago in 1987 with a Ph.D. in economics. He spent the next five years working as an economist in the International Finance Division of the Board of Governors of the Federal Reserve System in Washington D.C. In 1992 he moved to the Department of Economics at Duke University, and in 1994 he moved to the Fuqua School of Business at Duke University. He is currently a Full Professor at the Fuqua School of Business.

Professor Coleman his widely published in the top journals in economics. His overall research program has generally been in the area of macroeconomics. He began his career by developing methods for studying dynamic economies, with an emphasis on both developing theoretical methods and inventing numerical algorithms for solving non-linear, dynamic models on serial and parallel computers. He later applied this technology to addressing a series of macroeconomic issues, such as the effects of monetary policy, the optimal method and rate of taxation, irreversible investment, understanding the sources of growth, and the adoption and diffusion of technology. His current work focuses on the adoption of technology for countries in different stages of development, structural transformations as economies attempt to sustain growth in per-capita income, as well as economic motivations for ethnic confict. Pursuing this research program has blended aspects of theoretical economics, computational methods, applied macroeconomics, and international economics.

Professor Coleman has taught courses on the Global Economic Environment of the Firm, the Economics of International Business and Multinationals, Global Markets and Institutions, International Financial Policy, and Corporate Finance. He has taught in Fuqua's daytime MBA program, Global Executive MBA Program (since its beginning in 1997),Weekend MBA program, and Cross-Continent MBA program. Professor Coleman has consistently been at the forefront of developing effective technology for Fuqua's time and space model of distance learning.

Education

  • Ph.D., University of Chicago 1987
  • B.A., University of Wisconsin at Madison 1980

Coleman, W. J. “Equilibria in distorted infinite-horizon economies with capital and labor.” Journal of Economic Theory 72, no. 2 (February 1, 1997): 446–61. https://doi.org/10.1006/jeth.1996.2228. Full Text

Coleman, W. J. “Money and Output: A Test of Reverse Causation.” American Economic Review 86, no. 1 (March 1, 1996): 90–111.

Bansal, R., and W. J. Coleman. “A monetary explanation of the equity premium, term premium, and risk-free rate puzzles.” Journal of Political Economy 104, no. 6 (January 1, 1996): 1135–71. https://doi.org/10.1086/262056. Full Text

Coleman, W. J., C. Gilles, and P. A. Labadie. “A model of the federal funds market.” Economic Theory 7, no. 2 (January 1, 1996): 337–57. https://doi.org/10.1007/BF01213910. Full Text

Coleman, Wilbur John. “Comment on Inside Money, Outside Money, and Short-Term Interest Rates.” Journal of Money, Credit and Banking 27, no. 4 (November 1995): 1387–1387. https://doi.org/10.2307/2078057. Full Text

Coleman, W. J. “Price level determinacy without control of a monetary aggregate. A comment.” Carnegie Rochester Confer. Series on Public Policy 43, no. C (January 1, 1995): 47–53. https://doi.org/10.1016/0167-2231(95)90035-7. Full Text

Coleman, W. J. “Solving nonlinear dynamic models on parallel computers.” Journal of Business and Economic Statistics 11, no. 3 (January 1, 1993): 325–30. https://doi.org/10.1080/07350015.1993.10509960. Full Text

John Coleman, W., C. Gilles, and P. Labadie. “The liquidity premium in average interest rates.” Journal of Monetary Economics 30, no. 3 (January 1, 1992): 449–65. https://doi.org/10.1016/0304-3932(92)90006-N. Full Text

Coleman, W. J. “Equilibrium in a Production Economy with an Income Tax.” Econometrica 59, no. 4 (1991): 1091–1104.

Coleman, W. J. “Solving the stochastic growth model by policy-function iteration.” Journal of Business and Economic Statistics 8, no. 1 (January 1, 1990): 27–29. https://doi.org/10.1080/07350015.1990.10509769. Full Text

Pages